Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 436, NWS North Platte, NE

September 17, 2005Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 17, 2005, 8:33 AM CDT for Holt County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2005, 8:33 AM CDT (13:33 UTC)
Expired
Sep 17, 2005, 9:15 AM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 8:51 AM CDTHAIL 1Stuart, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 171333
SVRLBF
NEC089-171415-
/O.NEW.KLBF.SV.W.0436.050917T1333Z-050917T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
833 AM CDT SAT SEP 17 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 915 AM CDT

* AT 832 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STUART...OR ABOUT 20 MILES EAST OF BASSETT...AND MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN HOLT COUNTY AT 850 AM CDT
  RURAL NORTHERN HOLT COUNTY AT 900 AM CDT

LAT...LON 4272 9922 4244 9921 4267 9862 4287 9899

$$

JMC
2 follow-up statements
000 
WWUS53 KLBF 171353
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 AM CDT SAT SEP 17 2005

NEC089-171415-
/O.CON.KLBF.SV.W.0436.000000T0000Z-050917T1415Z/
HOLT NE-
853 AM CDT SAT SEP 17 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHWESTERN HOLT COUNTY...

AT 848 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF STUART...OR ABOUT 23 MILES SOUTHWEST OF
SPENCER...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN HOLT COUNTY AT 910 AM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4272 9922 4244 9921 4267 9862 4287 9899

$$

JMC
000 
WWUS53 KLBF 171414
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
913 AM CDT SAT SEP 17 2005

NEC089-171423-
/O.EXP.KLBF.SV.W.0436.000000T0000Z-050917T1415Z/
HOLT NE-
913 AM CDT SAT SEP 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLT COUNTY
EXPIRES AT 915 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LEVELS. PEA SIZED HAIL AND GUSTY WINDS OF UP TO 45 MPH CAN STILL BE 
EXPECTED WITH THIS STORM.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4272 9922 4244 9921 4267 9862 4287 9899

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:35 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 17, 3:35 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 AM CDT SAT SEP 17 2005

.DISCUSSION...
SEVERAL CONCERNS THIS MORN TO ONGOING FCST. FIRST IS THE CURRENT
PRECIP PUSHING INTO N CENTRAL NEB...THEN CHANCE FOR THUNDER ACROSS
THE NW TONIGHT AND FINALLY WILL THE MOISTURE ARRIVE AS SOME MODELS
SUGGEST IN TIME ON SUNDAY TO CREATE A BUSY WEATHER DAY.

MODELS THIS MORNING NOT HANDLING THE CURRENT PRECIP ACROSS THE AREA
VERY GOOD AT ALL. THUS CONFIDENCE IN PRECIP FCST THROUGH THE WEEKEND
IS LOW. WEAK SHORT WAVE ACCOMPANYING A STRONG LL JET TO CREATE AN
AREA OF -RW WITH A FEW EMBEDDED THUNDERSTORMS MOVING NE ACROSS THE
CENTER OF THE FA. SEE NO REASONS THIS WILL NOT SUSTAIN ITSELF UNTIL
AFTER SUNRISE AND MIXING BEGINS.

MAJOR LOW/TROUGH OFF TO THE NW AND WILL SLOWLY MOVE IN THIS DIRECTION
OVER THE NEXT 36 TO 48 HOURS. THIS WILL PUSH DRY AIR INTO THE AREA...
SEEN WELL ON H20 VAPOR THIS MORN. THIS WILL CLEAR OUT SKIES ALLOW FOR
A PLEASANT AFTN. BY TONIGHT A PIECE OF ENERGY FROM THE TROUGH WILL
MOVE ACROSS THE DAKOTAS WITH THE NW AND POSSIBLE N CENTRAL PORTIONS
OF NEB...MAINLY ALONG THE BORDER SEEING A WEAK -TSRA OR TWO.

THEN COMES THE BIG QUESTION AS THE TROUGH ARRIVES ON SUNDAY. NAM
DEVELOPS A VERY UNSTABLE ATMOSPHERE WITH HIGH CAPES AND LITTLE CAP.
ONLY PROBLEM IS THE TDS ACCORDING TO THE NAM WILL SOAR INTO THE
MID AND UPPER 60S BY SUN EVE. ONLY AREAS THAT MOIST NOW ARE IN
TEXAS. GFS IS CONSIDERABLY LOWER WITH TDS ONLY IN THE 50S. WILL
HAVE TO WATCH THE NEXT 24 HOURS TO SEE HOW FAST MOISTURE SURGES
NORTHWARD. IF THE MOISTURE ARRIVES QUICKLY COULD SEE SOME STRATUS
IN THROUGH MOST OF THE DAY WHICH WOULD DIMINISH TSRA THREAT AS WOULD
LOW TDS DURING THE EVENING. SPC HAS MOST OF THE AREA IN A SLIGHT
RISK AND AGREE WITH THIS FOR NOW...BUT WILL HAVE TO KEEP A CLOSE
EYE ON THIS.

MONDAY AND BEYOND ONLY MINOR CHANGES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

MASEK
Hazardous weather outlook, Sep 17, 5:57 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
557 AM CDT SAT SEP 17 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-181100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
557 AM CDT SAT SEP 17 2005 /457 AM MDT SAT SEP 17 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...MOISTURE WILL RETURN TONIGHT AND SUNDAY MORNING. WINDS
ALOFT WILL BE STRONG SUPPORTING CLUSTERS OF STRONG TO SEVERE
THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

STORM DEVELOPMENT IS EXPECTED LATE SUNDAY AFTERNOON THROUGH SUNDAY
EVENING. WIDESPREAD CLOUD COVER SUNDAY AFTERNOON COULD INHIBIT
STORM FORMATION SO THUNDERSTORM CHANCES ARE 20 TO 30 PERCENT.

ACTIVITY WILL FORM ALONG AND NORTH OF A WARM FRONT WHICH IS
EXPECTED TO LIE EAST WEST IN THE NORTH PLATTE RIVER VALLEY FROM
OSHKOSH EAST THROUGH BRADY.

STORM MOTION WILL BE EAST AT AROUND 15 MPH SO LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH STRONGEST STORMS.

MONDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 10:06 PM CDTSevere Thunderstorm WarningLBFCherry54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.